Nebraska, 2015

Hail and Damaging Winds in Nebraska, July 19, 2015

July 19, 2015 · NWS LBF · 10 events in 3 counties and zones

An approaching upper level disturbance combined with a cold front across northern Nebraska, producing thunderstorms. Storms became severe by mid evening with large hail and some damaging winds being reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An approaching upper level disturbance combined with a cold front across northern Nebraska, producing thunderstorms. Storms became severe by mid evening with large hail and some damaging winds being reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 19, 5:25 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 19, 5:25 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
625 PM CDT SUN JUL 19 2015

.SYNOPSIS...
ISSUED AT 330 PM CDT SUN JUL 19 2015

BROAD UPPER LEVEL RIDGE ACROSS THE SOUTHERN CONUS WITH GENERALLY
ZONAL FLOW ACROSS THE AREA. REMNANTS OF TROPICAL SYSTEM DOLORES
ADDING MOISTURE TO THE MONSOON OF THE 4 CORNERS REGION. SFC STALLED
BOUNDARY STRETCHES ACROSS MISSOURI/KANSAS AND ALONG THE FRONT RANGE
IN COLORADO. ALSO ANALYZING A WEAK TROUGH MOVING ACROSS NORTHEAST
WYOMING AND WESTERN S DAKOTA. TEMPERATURES THIS AFTERNOON HAVE
WARMED INTO THE 80S WITH PARTLY CLOUDY SKIES.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 330 PM CDT SUN JUL 19 2015

ANOTHER ROUND OF STORMS EXPECTED TONIGHT. THERE ARE TWO FOCUS POINTS
OF INTEREST TONIGHT FOR THUNDERSTORM ACTIVITY. ONE WILL BE AN UPPER
LEVEL DISTURBANCE RIDING ALONG THE NORTHERN PERIPHERY OF THE RIDGE.
THIS TRACK RESEMBLES THE ONE FROM YESTERDAY AND WILL IMPACT MAINLY
SOUTHWESTERN NEB. A COUPLE STORMS ALREADY FIRING ACROSS THE SOUTHERN
PANHANDLE AND NORTHEASTERN CO. ACTIVITY WILL INCREASE...BECOMING SCT
TO POSSIBLY A BROKEN LINE AS IT DRIFTS EAST. CAPE VALUES AROUND OR
GREATER THAN 1500 J/KG AND LOW LEVEL SHEAR OF 35-40 KTS SHOULD
SUFFICE FOR SOME SEVERE THUNDERSTORMS WITH WIND AND HAIL THE MAIN
THREAT. MEANWHILE THE SECOND AREA OF FOCUS WILL BE THE PROGRESSING
EASTWARD TROUGH ACROSS THE NORTH. MOISTURE LIMITED THIS EVENING
INITIALLY WITH DEW PTS ONLY IN THE LOWER 60S...HOWEVER RECENT
RAINFALL AND SOUTHERLY WINDS SHOULD BE ABLE TO BRING THOSE UP TO THE
MID AND UPPER 60S BY THE ARRIVAL OF THE TROUGH. SHEAR IS A LITTLE
WEAKER AND SEVERE THREAT NOT AS HIGH AS TO THE SOUTH...ALTHOUGH
STILL MARGINAL.

STORMS ADVANCE TO THE EAST AND EXIT THE CWA OVERNIGHT. WITH SOME
CLEARING BEHIND THE STORMS...TEMPS TO FALL INTO THE MID AND UPPER
50S OUT WEST...WHILE LOWER 60S ARE EXPECTED IN THE EAST WHERE CLOUDS
LAST TO DEPART. TOMORROW WILL CONTINUE TO SEE THE STALLED BOUNDARY
TO THE SOUTH WITH LITTLE CHANGE TO THE AIRMASS OVERHEAD. HIGHS
SHOULD BE SIMILAR...MID AND UPPER 80S WITH MAYBE A LOW 90 ACROSS THE
SOUTHWEST AS WE SEE A LITTLE MORE SUN. ANOTHER WAVE WILL MOVE ACROSS
THE ROCKIES DURING THE DAY BUT STORMS SHOULD REMAIN ACROSS THE
HIGHER COUNTRY TO THE WEST THROUGH THE AFTERNOON HOURS.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 330 PM CDT SUN JUL 19 2015

MID AND LONG TERM MODELS IN GOOD AGREEMENT AND HAVE GOOD
CONFIDENCE IN THE FORECAST. MONDAY NIGHT...SURFACE HIGH CENTERED
OVER SIOUX FALLS. UPSLOPE CONDITIONS OVER WESTERN NEBRASKA WITH A
WEAK COLD FRONT MOVING SOUTH OVER WESTERN NEBRASKA...MID LEVEL
WAVE MOVING ACROSS WYOMING. HAVE RETAINED SCHC POPS OVER THE
EASTERN NEBRASKA PANHANDLE AND CARRIED THEM INTO TUESDAY WITH
HIGHER CHANCES AS THE MID LEVEL WAVE MOVE EAST. HIGHS IN THE 80S
BEHIND THE FRONT. HAVE RETAINED PRECIP CHANCES TUESDAY NIGHT OVER
WESTERN NEBRASKA WITH SURFACE BOUNDARY ALONG NEBRASKA KANSAS
BORDER AND WEAK WAVE MOVING THROUGH THE SOUTHWEST FLOW. HIGHS
WEDNESDAY IN THE 80S. RIDGE BUILDS IN AND HEAT RETURNS THURSDAY
INTO THE WEEKEND WITH HIGHS IN THE 90S. STRONGER WAVE MOVES
THROUGH ON SATURDAY WITH BEST CHANCES FOR PRECIPITATION OVER
WESTERN NEBRASKA.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 625 PM CDT SUN JUL 19 2015

FCST CHALLENGE AGAIN DEALS WITH CONVECTIVE POTENTIAL AND
TIMING...THEN FRONTAL PASSGE FROM NORTHWEST TO SOUTHEAST. TSRA
ALREADY DEVELOPING IN SW NEB FORCED PRIMAILY FROM WEAK UPSLOPE FLOW
TO THE NORTH OF A QUASI-STATIONARY FRONT IN KS AND UP AGAINST THE
FRONT RANGE...AIDED BY A SUBTLE WAVE MOVING NEWD ACROSS CO. DEEP
MOIST CONVECTIVE IS MAXIMIZED ACROSS WRN KS PER SPC MESOANALYSIS AND
WITH DEEPER BL MOISTURE IN THIS AREA WOULD EXPECT TSRA IN THIS
REGION TO GROW UPSCALE...THOUGH PRIMARILY SOUTH OF THE KLBF TAF
SITE. STORMS ARE SPLITTING ONCE AGAIN...SO THERE MAY BE A FEW
DIFFERENT MOTION VECTORS FOR EACH ORGANIZED UPDRAFT. THE CAVEAT TO
THIS IS NEW DEVELOPMENT ALONG ANY OUTFLOW BOUNDARIES...AND CURRENT
TSRA MAY BE ALONG A LEFT OVER BOUNDARY FROM LAST NIGHT.
REGARDLESS...TSRA SHOULD STILL BE ABLE TO PROPAGATE NEWD FOR A TIME
THIS EVENING BEFORE LARGER CLUSTER TAKES OVER FURTHER SOUTH. THIS IS
IN LINE WITH LATEST HRRR RUNS.

FURTHER N...MORE POTENT PV ANOMALY MOVING INTO WRN SD ATTM. A WEAKER
SFC FEATURE MAY BE EVIDENT ACROSS SC SD JUST NORTH OF KVTN. LARGER
SCALE LIFT ASSOCIATED WITH THE PV ANOMALY SHOULD BE ABLE TO FOCUS
CONVERGENCE ALONG THIS FEATURE AND THE ATTENDANT COLD FRONT WHICH
WILL MOVE INTO NW NEB LATE EVENING. FCST INCLUDES THIS POTENTIAL FOR
THE KVTN AREA THIS EVENING. AFTER CONVECTION CLEARS THE
AREA...PRIMARILY AFTER 07Z OR SO SKIES SHOULD GRADUALLY CLEAR AND
VFR THEREAFTER.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MASEK
SHORT TERM...MASEK
LONG TERM...POWER
AVIATION...JWS
Hazardous weather outlook, Jul 19, 2:31 PM CST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
331 PM CDT SUN JUL 19 2015

NEZ004>010-022>029-035>038-056>059-069>071-094-202045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
331 PM CDT SUN JUL 19 2015 /231 PM MDT SUN JUL 19 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE OUTLOOK AREA TONIGHT.
EARLY TONIGHT THE FOCUS WILL BE SOUTHWEST NEBRASKA WITH ADDITIONAL
DEVELOP LATER ON ACROSS NORTHERN NEBRASKA. THE THUNDERSTORMS WILL
MOVE EASTERLY OVERNIGHT. SOME STRONG TO SEVERE STORMS ARE
POSSIBLE ACROSS THE OUTLOOK AREA. THERE IS A SLIGHT RISK FOR
SEVERE STORMS EARLY TONIGHT FOR AREAS SOUTH OF AN OSHKOSH THROUGH
NORTH PLATTE LINE WHERE DAMAGING WINDS EXCEEDING 60 MPH AND LARGE
HAIL WILL BE POSSIBLE. ELSEWHERE THERE IS MARGINAL RISK FOR SEVERE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS ARE IN THE FORECAST FOR AT LEAST PORTIONS OF THE
OUTLOOK AREA EACH DAY MONDAY THROUGH SATURDAY. THE BEST ORGANIZED
CHANCE FOR THUNDERSTORMS IS EXPECTED TO OCCUR TUESDAY INTO
WEDNESDAY NIGHT. DURING THIS TIME...THE THREAT OF WIDESPREAD
SEVERE WEATHER APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR AREAS ALONG AND
SOUTH OF A LINE FROM OSHKOSH THROUGH NORTH PLATTE.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

In the hours before

Special weather statement, Jul 19, 5:03 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
603 PM CDT SUN JUL 19 2015

NEZ035-057-192345-
ARTHUR NE-KEITH NE-
503 PM MDT SUN JUL 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ARTHUR AND KEITH
COUNTIES UNTIL 545 PM MDT...

AT 458 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OGALLALA...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROSCOE...
  KEYSTONE...
  KINGSLEY DAM...
  BROGANVILLE...
  NEVENS...
  BIG BALD HILL...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 122 AND 135.

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 82 AND 107.

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 132 AND 138.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING. IF ON OR NEAR LAKE MCCONAUGHY...GET AWAY
FROM THE WATER AND MOVE TO SHELTER UNTIL THE STORM PASSES.

STOPPKOTTE
Special weather statement, Jul 19, 6:52 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
652 PM MDT SUN JUL 19 2015

NEZ006-200130-
KEYA PAHA NE-
752 PM CDT SUN JUL 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KEYA PAHA COUNTY
UNTIL 830 PM CDT...

AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES EAST OF SPARKS...OR 17 MILES NORTHWEST
OF SPRINGVIEW...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BURTON...

THIS INCLUDES HIGHWAY 183 BETWEEN MILE MARKERS 128 AND 225.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JACOBS
Special weather statement, Jul 19, 7:07 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
707 PM MDT SUN JUL 19 2015

NEZ005-094-200145-
EASTERN CHERRY NE-WESTERN CHERRY NE-
807 PM CDT SUN JUL 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHERRY COUNTY UNTIL 845
PM CDT/745 PM MDT/...

AT 706 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF NENZEL...OR 25 MILES WEST OF
VALENTINE...MOVING EAST AT 20 MPH.  ANOTHER STRONG STORM WAS LOCATED
NEAR CROOKSTON...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  VALENTINE...
  KILGORE...
  CROOKSTON...
  ANDERSON BRIDGE STATE WILDLIFE MANAGEMENT AREA...
  HIGHWAY 97 CROSSING THE NIOBRARA RIVER...
  SCHLAGEL CREEK STATE WILDLIFE MANAGEMENT AREA...

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 197 AND 222.

THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 163 AND 207.

THIS INCLUDES HIGHWAY 97 BETWEEN MILE MARKERS 118 AND 141.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

JACOBS
Special weather statement, Jul 19, 7:08 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
708 PM MDT SUN JUL 19 2015

NEZ056>058-200200-
DEUEL NE-KEITH NE-PERKINS NE-
708 PM MDT SUN JUL 19 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PERKINS...
SOUTHWESTERN KEITH AND SOUTHEASTERN DEUEL COUNTIES UNTIL 800 PM
MDT...

AT 706 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF BIG SPRINGS...MOVING EAST AT 10
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BIG SPRINGS...
  BRULE...
  MEGEATH...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 102 AND 123.

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 74 AND 80.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

STOPPKOTTE

The radar

The North Platte radar (KLNX), 120 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Keya Paha

When
July 19, 7:20 PM CST
Where
Keya Paha County, 7 mi NW of Springview
Measured
1 in hail
Reported by
Public
Coordinates
42.890, -99.830

Hail, Keya Paha

When
July 19, 7:30 PM CST
Where
Keya Paha County, 4.18 mi N of Springview
Measured
1.25 in hail
Reported by
Public
Coordinates
42.880, -99.720

Hail, Keya Paha

When
July 19, 7:30 PM CST
Where
Keya Paha County, 7 mi NW of Springview
Measured
1 in hail
Reported by
Public
Coordinates
42.890, -99.830

Hail, Keya Paha

When
July 19, 7:35 PM CST
Where
Keya Paha County, 5.55 mi N of Burton
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
42.980, -99.590

Hail, Keya Paha

When
July 19, 7:40 PM CST
Where
Keya Paha County, 3.27 mi NE of Springview
Measured
1.25 in hail
Reported by
Public
Coordinates
42.850, -99.680

Thunderstorm Wind, Keya Paha

When
July 19, 7:40 PM CST
Where
Keya Paha County, 3.27 mi NE of Springview
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
42.850, -99.680

Thunderstorm wind gusts estimated at 60 MPH produced minor tree damage.

Hail, Rock

When
July 19, 8:05 PM CST
Where
Rock County, 9.66 mi NNW of Newport
Measured
1 in hail
Reported by
Public
Coordinates
42.730, -99.400

Thunderstorm Wind, Rock

When
July 19, 8:05 PM CST
Where
Rock County, 9.66 mi NNW of Newport
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.730, -99.400

Public reported thunderstorm wind gust estimated at 60 MPH.

Thunderstorm Wind, Rock

When
July 19, 8:20 PM CST
Where
Rock County, 8.29 mi N of Newport
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.720, -99.330

Thunderstorm wind gust of 60 MPH reported at this location.

Thunderstorm Wind, Holt

When
July 19, 9:58 PM CST
Where
Holt County, 1.53 mi W of Emmet
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.480, -98.830

Thunderstorm wind gusts estimated at 60 MPH produced large tree damage at this location.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587585, 587586, 587587, 587588, 587589, 587592, 587590, 587593, 587594, 587591.